Alert archive / Indiana / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 217, NWS Indianapolis, IN

September 8, 2008Montgomery County, Parke County, Putnam County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Sep 8, 2008, 9:47 PM EDT for Montgomery County, Parke County, Putnam County, Indiana. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 8, 2008, 9:47 PM EDT (01:47 UTC)
Expired
Sep 8, 2008, 10:30 PM EDT
In force
43 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon

Counties Montgomery County, IN, Parke County, IN, Putnam County, IN

The radar

The Indianapolis radar (KIND), 69 km from the middle of the area, began a volume at 01:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 8, 8:04 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 1.8 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2008-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 23 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2008-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
23 J/kg
Mixed-layer CIN
-235 J/kg
Mixed-layer LCL
469 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
201 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIND 090147
SVRIND
INC107-121-133-090230-
/O.NEW.KIND.SV.W.0217.080909T0147Z-080909T0230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
947 PM EDT MON SEP 8 2008

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN MONTGOMERY COUNTY IN WEST CENTRAL INDIANA...
  NORTHEASTERN PARKE COUNTY IN WEST CENTRAL INDIANA...
  NORTHWESTERN PUTNAM COUNTY IN WEST CENTRAL INDIANA...

* UNTIL 1030 PM EDT

* AT 944 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR WAVELAND...OR 16 MILES
  SOUTHWEST OF CRAWFORDSVILLE...AND MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RUSSELLVILLE BY 955 PM EDT...
  NEW MARKET BY 1000 PM EDT...
  LADOGA BY 1015 PM EDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3996 8718 3996 8715 3996 8710 3997 8710
      4002 8683 3990 8678 3971 8685 3983 8718
TIME...MOT...LOC 0147Z 272DEG 31KT 3990 8709

$$
3 follow-up statements
000 
WWUS53 KIND 090159
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
959 PM EDT MON SEP 8 2008

INC107-121-133-090230-
/O.CON.KIND.SV.W.0217.000000T0000Z-080909T0230Z/
MONTGOMERY-PARKE-PUTNAM-
959 PM EDT MON SEP 8 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM EDT
FOR NORTHWESTERN PUTNAM...EAST CENTRAL PARKE AND SOUTHERN MONTGOMERY
COUNTIES...

AT 957 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR RUSSELLVILLE...OR 11 MILES SOUTHWEST OF
CRAWFORDSVILLE...MOVING EAST AT 36 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  LADOGA BY 1015 PM EDT...

LAT...LON 3989 8710 3997 8710 4002 8683 3990 8678
      3971 8685 3981 8712
TIME...MOT...LOC 0159Z 272DEG 31KT 3990 8696

$$
000 
WWUS53 KIND 090211
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1011 PM EDT MON SEP 8 2008

INC121-090221-
/O.CAN.KIND.SV.W.0217.000000T0000Z-080909T0230Z/
PARKE-
1011 PM EDT MON SEP 8 2008

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL PARKE COUNTY IS
CANCELLED...

LAT...LON 3989 8704 3994 8700 4002 8683 3990 8678
      3971 8685 3978 8703 3987 8702 3988 8704
TIME...MOT...LOC 0211Z 272DEG 31KT 3990 8683

$$

INC107-133-090230-
/O.CON.KIND.SV.W.0217.000000T0000Z-080909T0230Z/
MONTGOMERY-PUTNAM-
1011 PM EDT MON SEP 8 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM EDT
FOR NORTHWESTERN PUTNAM AND SOUTH CENTRAL MONTGOMERY COUNTIES...

AT 1010 PM EDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. 
THIS STORM WAS LOCATED NEAR LADOGA...OR 11 MILES SOUTH OF
CRAWFORDSVILLE...MOVING EAST AT 36 MPH.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3989 8704 3994 8700 4002 8683 3990 8678
      3971 8685 3978 8703 3987 8702 3988 8704
TIME...MOT...LOC 0211Z 272DEG 31KT 3990 8683

$$
000 
WWUS53 KIND 090224
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1024 PM EDT MON SEP 8 2008

INC107-133-090234-
/O.EXP.KIND.SV.W.0217.000000T0000Z-080909T0230Z/
MONTGOMERY-PUTNAM-
1024 PM EDT MON SEP 8 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN PUTNAM AND SOUTH
CENTRAL MONTGOMERY COUNTIES WILL EXPIRE AT 1030 PM EDT/930 PM CDT/...

LAT...LON 3989 8704 3994 8700 4002 8683 3990 8678
      3971 8685 3978 8703 3987 8702 3988 8704
TIME...MOT...LOC 0224Z 272DEG 31KT 3990 8668

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 8, 7:12 PM EDT, 2 hours 35 minutes earlier.

Area forecast discussion, Sep 8, 7:12 PM EDT, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
712 PM EDT MON SEP 8 2008

.AVIATION...DISCUSSION FOR 0Z TAFS.
COLD FNT WL MV THRU THE SITES OVER THE NEXT 6 HOURS. COULD SEE
THUNDER WITH IT HOWEVER WITH BEST FORCING STAYING N AND W OF THE
SITES AND NOT MUCH INSTABILITY THINK CHANCES ARE LOW ENOUGH TO LEAVE
OUT. RAIN COULD LAG THE WIND SHIFT A BIT BUT NOT ENUF TO SEPARATE IN
TAFS. CIGS WL FALL WITH ARRIVAL OF FNT...BUT LOWEST CIGS COULD ALSO
LAG BEHIND THE WIND SHIFT AS THE BEST CONVERGENCE IS BEHIND THE FNT.
POSITIVE LL RISING MOTION ALONG WITH SINKING MOTION ALOFT BEHIND THE
FNT AND TURBULENT MOTION IN THE BL SHUD MAKE IDEAL CONDS FOR IFR OR
LOWER CIGS BEHIND THE FNT. EXPECT THESE LOWEST CONDS TO LAST FOR
AROUND 4 HOURS OR SO AND LIFT BY AROUND 14Z. FNT WL WEAKEN AS IT
PROGRESSES AND THUS KBMG COULD AVOID THE PRECIP ALTOGETHER AND THE
LIFR CIGS.

&&

.PREV DISCUSSION...UPPR LVL SYS CURRENTLY OVR THE NRN PLAINS/MIDWEST
XPCTD TO PROGESS EWD THRU THE GRTLKS ON TUES...AND EVENTUALLY OFF
THE NEW ENGLAND CST BY WED. RATHER FLAT RDGG WL DVLP ACRS THE OH VLY
IN THE WAKE OF THIS SYS. MODELS IN FAIRLY GOOD AGREEMENT ON THE MAIN
DETAILS. FCST FOCUS CENTERS ON POPS EARLY IN THE SHORT RANGE PD
ASSOCIATED WITH MIDWEST SYS.

FOR TONIGHT...AREA OF SHWRS/TSTMS MOVG NEWD THRU NRN IL SHOULD BEGIN
AFFECTING SOME OF THE NW ZONES OVR THE NEXT FEW HRS BASED ON CURRENT
MOVEMENT. NOT SURE HOW FAR E AREA WL PROGRESS AS DEEPER LIFT SEEMS
TO BE LOCATED BACK IN THE COOLER AIR AND SFC INSTABILITY NOT ALL
THAT GREAT. IN ANY EVENT...TAIL END OF LIFT WITH THE UPPR SYS XPCTD
TO PUSH THRU THE LOCAL AREA LTR THIS EVEN...ALONG WITH FROPA IN THE
00Z-06Z TUES TIME FRAME. WL KEEP HI POPS GOING TONIGHT IN THE N
WHERE LIFT IS BETTER...TAPERING TO CHC POPS FARTHER S.

IN THE LTR PDS...WL HOLD ONTO A SML CHC POP OVR THE FAR SEN ZONES
FOR EARLY TUES MORN...BUT SEEMS CHCS OF ANYTHING LINGERING IN THOSE
AREAS AFT SUNRISE ARE DIMINISHING. REST OF SHORT RANGE PD INTO THURS
LOOKS DRY WITH LRG SFC HI DRFTG ACRS THE GRTLKS/NEW ENGLAND.

BASED ON LO LVL THICKNESSES...APPEARS NGM MOS MAY STILL BE UNDER
ESTIMATING THE COOL AIR COMING IN BEHIND FNT. WL NUDGE THE GUIDANCE
TEMPS DOWN A LTL TO ACCOUNT FOR THIS.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...JAS
AVIATION...CP
Hazardous weather outlook, Sep 8, 8:24 PM EDT, 1 hour 23 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
824 PM EDT MON SEP 8 2008

INZ028-035>037-039-043>048-051>057-060>065-067>072-091000-
WARREN-FOUNTAIN-MONTGOMERY-BOONE-HAMILTON-VERMILLION-PARKE-PUTNAM-
HENDRICKS-MARION-HANCOCK-VIGO-CLAY-OWEN-MORGAN-JOHNSON-SHELBY-
RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-DECATUR-KNOX-
DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
824 PM EDT MON SEP 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

...SEVERE THUNDERSTORM WATCH UNTIL 3 AM EDT...

SHOWERS AND THUNDERSTORMS ARE LIKELY THIS EVENING AND OVERNIGHT AS
A COLD FRONT DROPS SOUTHEAST ACROSS CENTRAL INDIANA. SOME OF THE
STORMS COULD BE SEVERE WITH LARGE HAIL AND HIGH WINDS THE MAIN
THREAT. DEADLY CLOUD TO GROUND LIGHTNING...AND BRIEF HEAVY RAIN
ARE ALSO POSSIBLE WITH ANY STORM THAT FORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORMS ARE POSSIBLE THURSDAY NIGHT THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THIS EVENING AND OVERNIGHT.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ021-029>031-038-040>042-049-091000-
CARROLL-TIPPECANOE-CLINTON-HOWARD-TIPTON-MADISON-DELAWARE-
RANDOLPH-HENRY-
824 PM EDT MON SEP 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

SHOWERS AND THUNDERSTORMS ARE LIKELY THIS EVENING AND OVERNIGHT AS
A COLD FRONT DROPS SOUTHEAST ACROSS CENTRAL INDIANA. SEVERE STORMS
ARE NOT EXPECTED ALTHOUGH DEADLY CLOUD TO GROUND LIGHTNING...BRIEF
HEAVY RAIN AND GUSTY WINDS ARE POSSIBLE WITH ANY STORM THAT FORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORMS ARE POSSIBLE THURSDAY NIGHT THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

KOCH

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 9:32 PM EDTSevere Thunderstorm WarningINDFountain, Montgomery, Tippecanoe22 min
Sep 8, 9:42 PM EDTSevere Thunderstorm WarningINDClay, Parke, Vermillion, Vigo48 min
Sep 8, 10:19 PM EDTSevere Thunderstorm WarningINDBoone, Hendricks, Montgomery, Putnam41 min
Sep 8, 10:50 PM EDTSevere Thunderstorm WarningINDBoone, Hendricks, Marion40 min
Sep 8, 11:07 PM EDTSevere Thunderstorm WarningINDSullivan38 min
Sep 8, 11:23 PM EDTSevere Thunderstorm WarningINDHamilton, Hancock, Madison, Marion37 min
Sep 9, 12:30 AM EDTSevere Thunderstorm WarningINDJohnson, Marion, Morgan, Shelby30 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.